Nebraska, 2006Blizzard in Nebraska, December 20 to 21, 2006
December 20 to 21, 2006 · NWS CYS · 6 events in 6 counties and zones
A slow moving winter storm produced widespread blizzard conditions over much of the central and southern Nebraska panhandle, causing some power outages and closing most roads. More than 20 tractor-trailer trucks were reported to have been stranded along Interstate 80.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving winter storm produced widespread blizzard conditions over much of the central and southern Nebraska panhandle, causing some power outages and closing most roads. More than 20 tractor-trailer trucks were reported to have been stranded along Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 3:30 AM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 20, 3:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
330 AM MST WED DEC 20 2006
.SHORT TERM...TODAY THROUGH THURSDAY. AS PREVIOUS SHIFT NOTICED WITH
THE LATEST MODELS...THE UPPER LEVEL LOW CURRENTLY LOCATED OVER
CENTRAL NEW MEXICO IS FURTHER SOUTH THAN PREVIOUS MODEL RUNS. BOTH
THE GFS AND NAM NOW TRACK THE UPPER LEVEL LOW AND DEVELOPING SURFACE
LOW ACROSS SOUTHERN COLORADO AND KANSAS. THIS FURTHER SOUTH TRACK
WILL LIMIT THE SNOW ACCUMULATIONS ACROSS WESTERN AND NORTHERN
PORTIONS OF THE CWA. HAVE DEBATED WITH DROPPING NIOBRARA AND
CONVERSE COUNTIES FROM SNOW ADVISORY WITH THE FURTHER SOUTH TRACK.
THERE WILL BE A TIGHT GRADIENT IN SNOWFALL AMOUNTS ACROSS CENTRAL
PORTIONS OF THE CWA. COULD POTENTIALLY SEE SOME 4 TO 6 INCHES OF
SNOWFALL ACROSS FAR SOUTHERN PORTIONS OF NIOBRARA AND CONVERSE
COUNTIES BUT NEARLY A TRACE TO HALF OF AN INCH ACROSS NORTHERN
PORTIONS OF THESE COUNTIES. THE BEST LIFT AND SIGNIFICANT SNOWFALL
ACCUMULATIONS STILL APPEAR TO BE ACROSS SOUTHERN PORTIONS OF
NEBRASKA PANHANDLE...ALONG WITH SOUTHEAST WYOMING COUNTIES INCLUDING
LARAMIE...GOSHEN...PLATTE AND FAR EASTERN PORTIONS OF ALBANY
COUNTY. CROSS SECTIONS FOR CHEYENNE AND SIDNEY STILL SHOW NICE LIFT
WITHIN THE DENDRITIC GROWTH REGION WITH THE BEST TIME PERIOD FOR
HEAVY SNOW DURING THE AFTERNOON INTO WEDNESDAY NIGHT. BOTH GFS AND
NAM STIL INDICATE NEARLY 20 INCHES OF SNOWFALL BY THURSDAY MORNING
WITHIN THIS AREA. WILL KEEP MODEST AMOUNTS OF 10 TO 16 INCHES WITH
POCKETS OF HIGHER AMOUNTS POSSIBLE. THE OTHER DEBATE IS WHETHER TO
PUSH BACK THE STARTING TIME FOR THE BLIZZARD WARNING ACROSS
SOUTHEAST WYOMING TO 8 AM INSTEAD OF 5 AM SINCE IT APPEARS TO BE
TAKING SOME TIME TO GET MOISTURE INTO THE AREA. LATEST OBSERVATIONS
AT CYS SHOWING 28F TEMPERATURE WITH 9F DEGREE DEW POINT
TEMPERATURE. HOWEVER...EXAMINING THE TIMING USING THE IR AND
OBSERVATIONS ACROSS COLORADO AND NEBRASKA SHOULD SEE SNOW INCREASING
BETWEEN 5 AM AND 8 AM. THUS IT WILL NOT MAKE MUCH DIFFERENCE IF ONLY
BY A COUPLE HOURS. FINALLY...THE COMBINATION OF HEAVY SNOW WITH
STRONG AND GUSTY NORTH WINDS WILL CREATE HAZARDOUS CONDITIONS.
ALREADY THE CYS OBSERVATIONS SHOW NORTH WINDS OF 22 MPH WITH GUSTS
UP TO 34 MPH. EXPECT WINDS TO INCREASE ACROSS THE ENTIRE
CWA...PARTICULARLY AREAS EAST OF THE LARAMIE RANGE. TEMPERATURES
TODAY WILL START OUT WARMER FOR AREAS EAST OF THE LARAMIE RANGE AND
THEN DROP THROUGH THE DAY WITH SNOWFALL. TEMPERATURES TONIGHT WILL
BE SEVERAL DEGREES COLDER THAN TUESDAY MORNING...BUT COLDER
TEMPERATURES WILL BE EXPECTED ON FRIDAY MORNING WITH NEW SNOW COVER
AND CLEARING SKIES.
AS THE LOW SHIFT EASTWARD...CHANCES OF PRECIPITATION WILL DECREASE
FROM WEST TO EAST ON THURSDAY AFTERNOON. THE BEST CHANCES DURING THE
AFTERNOON WILL REMAIN ACROSS THE NEBRASKA PANHANDLE WITH CLEARING BY
THURSDAY EVENING.
.LONG TERM...A WEAK UPPER RIDGE WILL BE OVER THE AREA FRIDAY.
DOWNSLOPE WINDS WILL OCCUR AT THE SURFACE...EAST OF THE
MOUNTAINS...RESULTING IN DRY CONDITIONS. ON THE WINDWARD SIDE OF
THE MOUNTAINS...OROGRAPHICS COMBINED WITH MID LEVEL MOISTURE WILL
RESULT IN A CHANCE OF SNOW. NW FLOW WILL BE ALOFT SAT AND DOWNSLOPE
WINDS WILL CONTINUE AT THE SURFACE. DRY CONDITIONS WILL OCCUR
ACROSS THE AREA...WITH A FEW SNOW SHOWERS IN THE SOUTH CENTRAL
MOUNTAINS. FOR SUN...WILL GO WITH A CHANCE OF SNOW IN THE
MOUNTAINS...AS A SHORT WAVE MOVES FROM THE PAC NW AND CROSSES THE
AREA. DRY AGAIN ON MON AND TUES AS AN UPPER RIDGE BUILDS OVER THE
ROCKY MOUNTAINS. THE FLOW ALOFT WILL BECOME WEST ON TUES AS AN UPER
TROUGH MOVES INTO THE PAC NW. HIGH TEMPERATURES WILL BE FROM 4 TO 7
DEGREES BELOW NORMAL FROM FRI THRU MON...THEN AROUND NORMAL ON TUES.
&&
.AVIATION...CIGS AND VSBYS WILL CONTINUE TO LOWER OVER MUCH OF THE
CWA THIS MORNING...WITH IFR CONDITIONS GRADUALLY INCREASING ACROSS
THE SOUTHERN RTES IN THE MORNING AND REMAINING THROUGH THURSDAY
MORNING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL 11 AM THURSDAY FOR WYZ066-WYZ067-WYZ068-
WYZ069-WYZ070.
SNOW ADVISORY FROM 8 AM WEDNESDAY TO 11 AM THURSDAY FOR WYZ059-
WYZ060-WYZ063-WYZ064-WYZ065.
NE...SNOW AND BLOWING SNOW ADVISORY FROM 8 AM WEDNESDAY TO 11 AM
THURSDAY FOR NEZ001-NEZ002.
BLIZZARD WARNING UNTIL 11 AM THURSDAY FOR NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055.
&&
SHORT TERM...GOERING
LONG TERM....DAUGHERTY
AVIATION...GOERINGHazardous weather outlook, Dec 19, 10:13 PM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1013 PM MST TUE DEC 19 2006
NEZ003-019>021-054-055-201300-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
1013 PM MST TUE DEC 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
A POTENT WINTER STORM MOVING TOWARDS EASTERN COLORADO WILL BRING A
CHANCE OF SNOW LATE TONIGHT TO THE SOUTHERN HALF OF THE PANHANDLE.
SNOWFALL BY SUNRISE WILL BE AN INCH OR TWO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A BLIZZARD WARNING IS IN EFFECT FROM 5 AM WEDNESDAY THROUGH 11 AM
THURSDAY FOR THE CENTRAL AND SOUTHERN PARTS OF THE PANHANDLE. LIGHT
SNOW WILL INCREASE IN INTENSITY AND COVERAGE ON WEDNESDAY AND
CONTINUE THROUGH THURSDAY MORNING. TOTAL ACCUMULATIONS BY MIDDAY
THURSDAY OF 8 TO 16 INCHES IS EXPECTED. STRONG NORTH WINDS OF 25 TO
35 MPH WITH GUSTS UP TO 45 MPH AT TIMES WILL PRODUCE BLIZZARD
CONDITIONS BY MIDDAY WEDNESDAY WITH BLOWING AND DRIFTING SNOW
REDUCING VISIBILITIES TO NEAR ZERO. THE WINDS WILL ALSO PRODUCE
DRIFTS OF 2 TO 4 FEET. TRAVELERS SHOULD CONSIDER POSTPONING TRAVEL
ON WEDNESDAY AND THURSDAY DUE TO THE HAZARDOUS CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THIS STORM
PROGRESSES.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ066>070-201300-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1013 PM MST TUE DEC 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
A POTENT WINTER STORM MOVING TOWARDS EASTERN COLORADO WILL BRING A
CHANCE OF LIGHT SNOW BY LATE TONIGHT. ANY SNOWFALL WILL BE AN INCH
OR LESS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A BLIZZARD WARNING IS IN EFFECT FROM 5 AM WEDNESDAY THROUGH 11 AM
THURSDAY FOR THE SOUTHEAST WYOMING PLAINS. LIGHT SNOW WILL INCREASE
IN INTENSITY AND COVERAGE ON WEDNESDAY AND CONTINUE THROUGH THURSDAY
MORNING. TOTAL ACCUMULATIONS BY MIDDAY THURSDAY OF 8 TO 15 INCHES IS
EXPECTED. STRONG NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
AT TIMES WILL PRODUCE BLIZZARD CONDITIONS BY MIDDAY WEDNESDAY WITH
BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES TO NEAR ZERO. THE
WINDS WILL ALSO PRODUCE DRIFTS OF 2 TO 4 FEET. TRAVELERS SHOULD
CONSIDER POSTPONING TRAVEL ON WEDNESDAY AND THURSDAY DUE TO THE
HAZARDOUS CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THIS STORM
PROGRESSES.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001-002-201300-
SIOUX-DAWES-
1013 PM MST TUE DEC 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
A POTENT WINTER STORM WILL DEVELOP OVER EASTERN COLORADO. SOME
LIGHT SNOW MAY SPREAD INTO THE AREA BY SUNRISE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE BLIZZARD WARNING HAS BEEN DOWNGRADED TO A SNOW AND BLOWING SNOW
ADVISORY STARTING AT 8 AM WEDNESDAY AND CONTINUING THROUGH 11 AM
THURSDAY. LIGHT SNOW WILL SPREAD INTO THE NORTHERN PART OF THE
PANHANDLE ON WEDNESDAY MORNING...AND LINGER INTO THURSDAY MORNING.
TOTAL ACCUMULATIONS BY MIDDAY THURSDAY OF 4 TO 9 INCHES IS EXPECTED.
NORTH WINDS OF 20 TO 30 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW
REDUCING VISIBILITIES. TRAVELERS SHOULD CONSIDER POSTPONING
TRAVEL ON WEDNESDAY AND THURSDAY DUE TO THE HAZARDOUS CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THIS STORM
PROGRESSES.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ059-060-063>065-201300-
CONVERSE-NIOBRARA-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
1013 PM MST TUE DEC 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
A POTENT WINTER STORM WILL BE DEVELOPING OVER EASTERN COLORADO BY
MORNING. THERE MAY BE SOME AREAS OF LIGHT SNOW MAINLY OVER THE
SNOWY RANGE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SNOW ADVISORY IS IN EFFECT FROM 8 AM WEDNESDAY THROUGH 11 AM
THURSDAY FOR THE SNOWY RANGE...LARAMIE VALLEY...NORTHERN LARAMIE
RANGE AND EAST CENTRAL WYOMING. LIGHT SNOW WILL INCREASE IN
INTENSITY AND COVERAGE ON WEDNESDAY AND CONTINUE THROUGH THURSDAY
MORNING. TOTAL ACCUMULATIONS BY MIDDAY THURSDAY OF 4 TO 8 INCHES IS
EXPECTED. HIGHER AMOUNTS OF 6 TO 10 INCHES WILL BE LIKELY ABOVE 7500
FEET. NORTH WINDS OF 15 TO 25 MPH WILL PRODUCE LOCAL BLOWING AND
DRIFTING SNOW. TRAVELERS MAY WANT TO CONSIDER POSTPONING TRAVEL ON
WEDNESDAY AND THURSDAY DUE TO HAZARDOUS CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THIS STORM
PROGRESSES.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ061-062-201300-
SOUTHWEST CARBON-NORTH CARBON-
1013 PM MST TUE DEC 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
THERE MAY BE A FEW AREAS OF FOG LATE TONIGHT ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SNOW ADVISORY FOR SOUTH CENTRAL WYOMING HAS BEEN CANCELLED.
ANY SNOW THAT FALLS ON WEDNESDAY AND WEDNESDAY NIGHT WILL ONLY
AMOUNT TO AN INCH OR TWO. TRAVELERS HEADING EAST INTO SOUTHEAST
WYOMING...NEBRASKA AND COLORADO SHOULD BE AWARE OF THE BLIZZARD
WARNINGS IN EFFECT IN THOSE LOCATIONS WEDNESDAY INTO THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Blizzard, Kimball
- When
- December 20, 5:00 AM MST to December 21, 11:00 AM MST
- Where
- Kimball forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Heavy snow and winds from 30 to 40 mph reported. Estimated snowfall around 16 inches reported 15 miles south of Bushnell, Ne., with drifts up to 5 feet.
Blizzard, Scotts Bluff
- When
- December 20, 5:00 AM MST to December 21, 11:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Heavy snow and winds from 30 to 40 mph reported. Estimated snowfall from 10 to 16 inches reported over much of Scotts Bluff county.
Blizzard, Banner
- When
- December 20, 5:00 AM MST to December 21, 11:00 AM MST
- Where
- Banner forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Estimated snowfall of 13 inches reported 12 miles WNW of Harrisburg, Ne.
Blizzard, Cheyenne
- When
- December 20, 5:00 AM MST to December 21, 11:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Strong winds and near zero visibility reported with snowfall estimates from 12 to 14 inches reported.
Blizzard, Box Butte
- When
- December 20, 5:00 AM MST to December 21, 11:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Strong winds and near zero visibility reported with snowfall estimates from 6 to 8 inches reported. Brief power outages reported in Alliance, Ne.
Blizzard, Morrill
- When
- December 20, 5:00 AM MST to December 21, 11:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Strong winds reported with snowfall estimates from 5 to 10 inches reported mainly over the western part of Morrill county.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, December 20 to 21, 20062 deaths · 20 events
- Blizzard in Wyoming, December 20 to 21, 20061 death · 4 events
- Winter Storm in South Dakota, December 20 to 21, 2006$120,000 · 4 events
- Winter Weather in South Dakota, December 20 to 21, 200611 events
- Winter Weather in Minnesota, December 20 to 21, 20068 events
- High Wind in Oregon, December 20 to 21, 200654 kt wind · 5 events
- High Wind in Oregon, December 20 to 21, 200656 kt wind · 4 events
- High Wind in Texas, December 20 to 21, 200663 kt wind · 3 events
- Winter Weather in Oregon, December 20 to 21, 20063 events
- Winter Storm in South Dakota, December 20 to 21, 20062 events
- Ice Storm in Nebraska, December 20 to 21, 20061 event
- Damaging Wind in Texas, December 20, 2006$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6290, 6291, 6292, 6293, 6297, 6299.